Alert archive / Illinois / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 98, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at May 31, 2004, 8:42 PM CDT for Shelby County, Illinois. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2004, 8:42 PM CDT (01:42 UTC)
- Expired
- May 31, 2004, 9:45 PM CDT
- In force
- 63 min
- Issued by
- NWS Lincoln, IL
- Area
- Counties, with a storm outline in the text
County Shelby County, IL
The radar
The Lincoln radar (KILX), 92 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 1.7 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 231 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 2205 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
401
WUUS53 KILX 010142
SVRILX
ILC173-010245-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
842 PM CDT MON MAY 31 2004
THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SHELBY COUNTY IN CENTRAL ILLINOIS
* UNTIL 945 PM CDT
* AT 842 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 10 MILES NORTHWEST OF TOWER HILL...OR ABOUT 8
MILES EAST OF TAYLORVILLE...MOVING EAST AT 45 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
TOWER HILL
WESTERVELT
LAKEWOOD
SHELBYVILLE
FINDLAY
COWDEN
WINDSOR
STEWARDSON
OTHER LOCATIONS IN THIS WARNING INCLUDE...OCONEE...STRASBURG...
CLARKSBURG AND TROWBRIDGE.
THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE SHELTER IN A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.
REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.
LAT...LON 3954 8903 3935 8904 3935 8913 3923 8913
3923 8849 3942 8849 3954 8875
$$
AUTENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:15 PM CDT, 6 hours 27 minutes earlier.
Area forecast discussion, May 31, 2:15 PM CDT, 6 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 215 PM CDT MON MAY 31 2004 .DISCUSSION...WATER VAPOR LOOP CLEARLY SHOWING COLD UPPER LOW SWIRLING ACRS NW MN THIS AFTERNOON. 500 MB TEMPS OUT TO OUR WEST -20C CREATING SOME STEEP MID LVL LAPSE RATES. ONE VORT LOBE PUSHING BAND OF SHOWERS ACRS NRN IL SOUTHWARD INTO THE NORTHERN PART OF OUR FCST AREA. CU AND TOWERING CU FIELD EXPANDING ACRS SRN IA AND EXPECT THAT TREND TO OCCUR IN AREAS THAT HAVE A GOOD DEAL OF SUN NOW IN CNTRL IL. MAIN FCST CHALLENGE WL BE COVERAGE OF PRECIP THIS EVENING...AND PRECIP CHANCES THE NEXT SVL DAYS AS UPPER LOW HOLDS OVR THE GREAT LAKES. LONGER TERM CHALLENGES INCLUDE TIMING OF NEXT SIGNIFICANT BNDRY INTO OUR AREA AND PRECIP CHANCES ALONG IT NEXT WEEKEND. SOME DIFFERNECES NOTED IN MODELS WITH HANDLING OF GREAT LAKES UPPER LOW AFTER 24 HOURS BUT REALLY NOT THAT SIGNFICANT FOR OUR SENSIBLE WX. WL COVER THE SHORTER TERM WITH THE ETA MODEL...WITH THE GFS FAVORED IN THE LONGER TERM. SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT... SCATTERED CONVECTION THAT DEVELOPS ACRS OUR FCST AREA THIS AFTN SHOULD GRDLY DISSIPATE BY OR SHORTLY AFTR SUNSET. UNTIL THEN...WITH THE STEEP LAPSE RATES AND LOW LVL INSTABILITY...COULD BE SOME HAILERS...ESP ACRS THE NORTH. GUSTY WEST WINDS SHOULD ALSO DIMINISH AFTR SUNSET ACRS THE ENTIRE FCST AREA. SFC LOW TO TRACK ACRS CNTRL LAKE MICHIGAN ON TUESDAY WITH WINDS PICKING UP AGAIN DURING THE AFTN. ETA BUFKIT DATA SUGGESTS 30 TO 35 KT MOMENTUM TRANSFER TO SFC DURING THE AFTN...SIMILAR TO WHAT OCCURRED TODAY. SCT PRECIP TO DEVELOP DURING PEAK HEATING TIME AGAIN ON TUESDAY AS COLD UPPER AIR TEMPS COMBINE WITH LOW LVL WARMING TO PRODUCE SOME FAIRLY STEEP LAPSE RATES. WEAK SHORTWAVE EVIDENT ON MODEL DATA SHEARING THRU THE FAST WESTERLY FLOW ACRS CNTRL IL WL ADD TO THE LIFT OVR THE AREA ON TUESDAY. NEXT SIGNIFICANT SHORTWAVE EXPECTED TO ROTATE SOUTHWARD INTO THE MID MISSISSIPPI VALLEY WEDNESDAY TO HELP PRODUCE ANOTHER ROUND OF MAINLY DIURNAL PRECIP ACRS THE FCST AREA. A BLEND BETWEEN THE MAV AND FWC GUID SEEMS TO BE THE WAY TO GO OVR THE NEXT SVL DAYS. LONG TERM...THURSDAY THROUGH MONDAY... MODELS SHOWING A WEAK SFC BNDRY SHIFTING SOUTH ACRS OUR AREA ON THURSDAY BUT LOW AND MID LVL RH VALUES NOT SUPPORTIVE OF ANY PRECIP...SO FOR NOW WL KEEP THU DRY OVR CNTRL IL. AFTER THAT...UPPER LOW SLOWLY FILLS AND LIFTS AWAY FROM THE LAKES REGION LEAVING US IN A W-NW FLOW PATTERN FOR THE REMAINDER OF THE WEEK. ANY MCS ACTIVITY APPEARS TO BE SETTING UP FOR THE SRN PLAINS DURING THIS TIME FRAME. MEDIUM RANGE MODELS NOT SHOWING MUCH CONSENSUS ON TIMING OF SHORTWAVES IN FLAT WESTERLY FLOW OVER THE WEEKEND ACRS THE MIDWEST. USING A BLEND OF THE ECMWF/UK AND CANADIAN SUGGESTS SUNDAY AND MONDAY OF NEXT WEEK APPEARS TO BE THE NEXT BEST CHANCE OF PRECIP ACRS CNTRL IL. A MORE SUMMER LIKE PATTERN RETURNS TO THE MIDWEST EARLY NEXT WEEK AS MODELS SUGGEST LNGWV TROF TO SETTLE INTO THE WEST COAST ALLOWING MORE OF A W-SW FLOW ACRS OUR AREA. STRONGER FLOW ACRS THE U.S./CANADIAN BORDER SUGGESTS BEST AREA FOR ORGANIZED CONVECTION ACRS THE NORTHERN GREAT LAKES WITH TEMPS AOA NORMAL FOR OUR AREA. && .ILX WATCHES/WARNINGS/ADVISORIES... IL...NONE. && SMITH
Hazardous weather outlook, May 31, 12:31 PM CDT, 8 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1231 PM CDT MON MAY 31 2004 ILZ027>031-036>038-040>057-061>063-066>068-071>073-011100- CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND- DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN- MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT- RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION- WOODFORD- INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE... DECATUR...EFFINGHAM...FLORA...GALESBURG...HAVANA...JACKSONVILLE... LAWRENCEVILLE...LINCOLN...MATTOON...PEORIA...SHELBYVILLE... SPRINGFIELD AND TAYLORVILLE 1231 PM CDT MON MAY 31 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER CENTRAL ILLINOIS THIS AFTERNOON AND EVENING. HOWEVER...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... AFTERNOON AND EVENING THUNDERSTORMS ARE ALSO EXPECTED TUESDAY AND WEDNESDAY. ANOTHER STORM SYSTEM WILL MOVE INTO THE MIDWEST BRINGING THE NEXT CHANCE OF THUNDERSTORMS ON SUNDAY. HOWEVER...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT: HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL IN LOWER CASE. BYRD
In the hours before
Local storm report, May 31, 6:56 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
656 PM CDT MON MAY 31 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0635 PM TSTM WND DMG LITTLETON 40.23N 90.62W
05/31/2004 SCHUYLER IL LAW ENFORCEMENT
TREES DOWN. REPORTED BY SHERIFF.
&&
GEELHARTLocal storm report, May 31, 8:22 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
822 PM CDT MON MAY 31 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0750 PM TSTM WND GST SPRINGFIELD 39.78N 89.64W
05/31/2004 60 MPH SANGAMON IL NWS EMPLOYEE
AT INTERSECTION OF STEVENSON DR AND DIRKSEN PKWY ON
SOUTHEAST SIDE OF TOWN.
&&
GEELHARTThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 7:44 PM CDT | Severe Thunderstorm Warning | ILX | Sangamon | 61 min |
| May 31, 8:03 PM CDT | Severe Thunderstorm Warning | ILX | Christian | 57 min |
| May 31, 8:34 PM CDT | Severe Thunderstorm Warning | ILX | Christian | 26 min |
| May 31, 9:03 PM CDT | Severe Thunderstorm Warning | ILX | Effingham | 57 min |
| May 31, 9:07 PM CDT | Severe Thunderstorm Warning | ILX | Coles, Moultrie | 53 min |
| May 31, 9:39 PM CDT | Severe Thunderstorm Warning | ILX | Jasper | 66 min |
| May 31, 10:05 PM CDT | Severe Thunderstorm Warning | ILX | Crawford | 55 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.